Heart Rhythm Community
Chest Pain
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Chest Pain

Hi,

I'm currently living in Bolivia. A few months ago I went out with some freinds here and we were offered and took cocaine. I'm not looking for sympathy I know it was dumb!

Anyway I learned my lesson after becoming totally freaked out, panic attack, insomnia, racing heart, everything. about 10 hours after taking the drugs I realized something serious might have happened, my heart was beating so fast and there was chest pain when I moved etc...

I guess back home I would have gone to ER but here in Bolivia I decided to wait and hope everything would be OK. The next couple of days were strange, I had slight chest pain, and things just didn't feel right. After four days I went to a medical clinic. They checked my heart rhythm at each of the three valves and said everything was perfect.

But the problem is that since then I have occasional relapses when I do heavy exercise (like cycling or soccer, no problems walking). When I put strain on my heart things don't feel right, slight sharp pain and even a slight weakness, tingling, in left arm, fingers etc... If I don't eercise things go back to normal and I feel fine.

I was wondering if you could help me understand what might be wrong, what questions I should ask a medical professional etc...?

Many Thanks
Related Discussions
3 Comments Post a Comment
Blank
267401_tn?1251856096
I am not an expert in cocaine.  But long ago I read a detailed science article about the mechanisms of cocaine in the body.  The craziest thing about that drug is that because of the way it works and the things it does, each time it's used the user runs the risk of dying during that "trip."  Doesn't matter how long they've taken it, how much, tolerance to it, etc.  Russian roulette every time.

Okay, so enough of that - just wanted to make sure you knew it was dangerous.

As for it having a permanent affect on the body - I don't recall it having any.  It gets metabolized and leaves your body just like everything else.  So no, I don't think the cocaine created permanent damage to your heart.

Now is it possible that taking it made your heart do something that it was going to do anyway the next time you rode your bike or played soccer?  Maybe.  Or possibly that after taking it and becoming sensitized to your heart rhythm, you're noticing things you might otherwise not, just due to an increased awareness or sensitivity?

I think that explaining to a doctor the symptoms and when they happen will help him/her to put your mind at ease as to what might be causing the sensations you're having.

I'll leave the more detailed medical analysis to those more qualified.

Good luck and good health.
Blank
Avatar_m_tn
From what I've read, and I'm FAR from an expert, with cocaine you have a risk or immediate and long term effects.  You obviously experienced discomfort when you used but you survived the experience - so you made it past the immediate danger.  The question is whether or not there's long term damage.  Cocaine can, in fact, scar the heart -- there are two mechanisms of action for this process that I've read about, only the first of which I am confident about (1) cocaine is known to cause spasm of the coronary arteries in some people and in general increases the load on the heart during a high.  During this time of increased heart load and potential vasospasm your chances of having a heart attack are many times higher than normal - by heart attack I just mean that not enough blood gets to the heart muscle and you experience muscle cell death which impairs the heart's function (just like any other heart attack you hear about all the time).  (2)  Some of the literature I've read indicates that cocaine use can result in the deposit of certain unusual proteins in the cardiac muscle which can impair its function and lead to problems in the electrical sustem of the heart as well as in the muscular pumping action.  Regardless of the underlgying mechanisms, it is clear that cocaine can lead to cardiomyopathy, conduction problems and long term muscle damage.

The good news - you did go to a clinic and they tested you - I'm not clear on what tests they ran so here's my suggestion...

PLAN - get a copy of the tests that were done, if they did an ekg and echo and both were "clean" then you should feel solid about your heart health (if they just did an ekg then you'll want an echo or preferably a cardiac mri - though I don't know what testign availability is like in Bolivia).  Additionally, I'd personally ask for one more step - EITHER request a 24 hour holter moniter and repeat the exercises that led to your discomfort while wearing the monitor OR ask for a stress test during which you can try to recreate the episodes you've had - either test would allow a cardiologist to evaluate your heart function during a symptomatic period and would pretty definitively address your outstanding concerns.

Many people who use cocaine chronically do not have significant heart damage, while others who use it sparingly do.  There's just no way to know without getting the proper testing.  Most likely you're fine but you need to get checked out to be sure and the fact that you have symptoms with exercise raises the level of suspicion though the symptoms you feel could very easily be anxiety and hyper vigilance.  I've read a few cases of people on medhelp who took cocaine, tested out 100% a-ok with their cardios but still feel they have symptoms - you may fall into that camp as well.

Best of luck
Blank
Avatar_m_tn
It sounds like you may have PVCs.  The 24-hour monitor may also be helpful in the instance that you have premature ventricular contractions (PVCs).  PVCs are an initial adverse effect of cocaine use.  They are generally a benign arrhythmia, although it is best to check with a doctor.  It would explain why your symptoms only occur around times of stress, such as exercise or anxiety, because that is when your heart beats faster and can result in improper electrical conduction.  You'd have to confirm this with your doctor of course.  Also, consider working with a physician to incorporate meditation and a tailored exercise program.  

Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1412963997
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
MedHelp Health Answers
Recent Activity
219241_tn?1413541365
Blank
redheadaussie Number 3 of 4 yesterday. ON... Comment
5 hrs ago
740516_tn?1360946086
Blank
AppleBr commented on photo
11 hrs ago
1236893_tn?1408490528
Blank
gymdandee commented on GMO'S IN THESE F...
13 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1423357_tn?1412963997
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway